Alert archive / Michigan / Tornado Warnings in 2024

Tornado Warning 17, NWS Grand Rapids, MI

July 5, 2024Clare County, Michigan

NWS Grand Rapids, MI issued this tornado warning at Jul 5, 2024, 5:07 PM EDT for Clare County, Michigan. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2024, 5:07 PM EDT (21:07 UTC)
Expired
Jul 5, 2024, 5:45 PM EDT
In force
38 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Clare County, MI

The radar

The NCL Michigan radar (KAPX), 105 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 5:09 PM EDTTORNADO4 Ese Lake George, MIThe first indications of tornado damage were near Bringold Avenue about one-third of a mile south of Mannsiding Road. The tornado traveled east/northeast across Lake George and continued east along/near Cedar Road and continued on to the east/northeast crossin
Jul 5, 5:17 PM EDTTSTM WND DMG4 S Harrison, MITrees and wires down.
Jul 5, 5:34 PM EDTTSTM WND DMGLake George, MILocal Emergency Management officials report multiple trees down, including possibly a tree fallen onto a house, in the Lake George area. Numerous power outages in the area.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2024-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2024-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

726 
WFUS53 KGRR 052107
TORGRR
MIC035-052145-
/O.NEW.KGRR.TO.W.0017.240705T2107Z-240705T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Rapids MI
507 PM EDT Fri Jul 5 2024

The National Weather Service in Grand Rapids has issued a

* Tornado Warning for...
  East central Clare County in central Michigan...

* Until 545 PM EDT.

* At 507 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Harrison, or 11 miles northwest of Clare, moving
  east at 20 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Harrison around 510 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4389 8461 4391 8494 4405 8497 4409 8461
TIME...MOT...LOC 2107Z 269DEG 19KT 4397 8487 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

DUKE
2 follow-up statements
914 
WWUS53 KGRR 052122
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
522 PM EDT Fri Jul 5 2024

MIC035-052145-
/O.CON.KGRR.TO.W.0017.000000T0000Z-240705T2145Z/
Clare MI-
522 PM EDT Fri Jul 5 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR EAST
CENTRAL CLARE COUNTY...

At 521 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Harrison, or 9 miles north of Clare, moving east at
25 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
east central Clare County, including the following locations... Dodge
and Townline and Springwood Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4390 8461 4392 8481 4400 8484 4406 8461
TIME...MOT...LOC 2121Z 272DEG 22KT 4396 8474 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

OSTUNO
668 
WWUS53 KGRR 052141
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
541 PM EDT Fri Jul 5 2024

MIC035-052150-
/O.EXP.KGRR.TO.W.0017.000000T0000Z-240705T2145Z/
Clare MI-
541 PM EDT Fri Jul 5 2024

...THE TORNADO WARNING FOR EAST CENTRAL CLARE COUNTY WILL EXPIRE AT
545 PM EDT...

The storm which prompted the warning has weakened and is exiting the 
warned area. Therefore, the warning will be allowed to expire.

LAT...LON 4390 8461 4392 8481 4400 8484 4406 8461
TIME...MOT...LOC 2140Z 269DEG 19KT 4396 8460 

$$

OSTUNO

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Jul 5, 3:16 PM EDT, 1 hour 51 minutes earlier. Its key messages:

  • Chance for Isolated Severe Storms This Afternoon and Evening
  • Additional Showers Possible Saturday Afternoon
  • Dry and warm Sunday
  • Unsettled with showers/storms later Monday into Tuesday
  • Heat slowly starts to build late week
Area forecast discussion, Jul 5, 3:16 PM EDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
316 PM EDT Fri Jul 5 2024

.KEY MESSAGES...

- Chance for Isolated Severe Storms This Afternoon and Evening

- Additional Showers Possible Saturday Afternoon

- Dry and warm Sunday

- Unsettled with showers/storms later Monday into Tuesday

- Heat slowly starts to build late week

&&

.DISCUSSION...
Issued at 316 PM EDT Fri Jul 5 2024

- Chance for Isolated Severe Storms This Afternoon and Evening

Thinking has not changed from earlier as we expect a continued
chance for showers and storms through mid evening. Much if not all
of the activity should come to an end by 900pm as the showers and
storms rotate to the north and east out of the forecast area.
Storms moving in from Wisconsin and over the lake will likely
diurnally fade over Lake Michigan as we head towards 900pm or so.

As for the threat, the setup consists of a low centered near
Baldwin with a warm front to the east down U.S. 10 and a cold
front stretching south down the lakeshore counties. The cold front
has caught up with the lake breeze at this point. Scattered storms
will continue to occur near both frontal boundaries through
800pm-900pm. The CAPE / Shear balance is definitely to levels that
warrant a close watch today for severe weather. MUCAPE values have
hit 1500 j/kg and deep layer shear is on the order of 40-50 knots.
Storm organization is expected with that level of shear and we
have seen that with rotation contained within storms today. Wind
to 60 mph and hail to around 1 inch in diameter are the main
threats. Locally heavy rain cannot be ruled out either as
precipitable water values are in the 1.25 to 1.50 range.

Little if any showers and storms are expected overnight as there
is a healthy diurnal component to the ongoing activity. Widespread
stratus looks to develop tonight, but fog looks to remain above
levels that would be concerning to travelers.

- Additional Showers Possible Saturday Afternoon

Another mid level shortwave rotates in from the north on Saturday
and we expect a diurnal flare of showers once again especially in
interior portions of the state (up along U.S. 10 and down U.S.
127). There is less in the way of instability on Saturday (750
j/kg and lower) so we expect more showers than storms, but we
cannot rule isolated thunderstorms. The precipitation will once
again fade diurnally with the setting sun. Expecting mainly dry
conditions Saturday night.

- Dry and warm Sunday

West Michigan will close out the holiday weekend with pleasant weather
Sunday; partly to mostly sunny skies, low (<10%) chances for rainfall,
and high temperatures in the lower 80s. This, thanks to a ridge of
surface high pressure expected to be overhead early Sunday. This
feature will migrate to the east by Sunday night, allowing southerly
winds and WAA to develop, and thus set the stage for potential
showers/storms to start the workweek.

- Unsettled with showers/storms later Monday into Tuesday

The Monday-Tuesday timeframe will feature a rather summer-like pattern,
with warmth, humidity, and a chance (30-50%) for showers and storms.
Ensembles agree that weak 500 mb troughing aloft, with an embedded
short wave, will impact the region. The associated surface low/front
will move from the upper MS valley to the Great Lakes late Monday,
before moving east of the area late Tuesday. Modest /at best/ synoptic
support for ascent, together with daytime heating, will generate
scattered showers/storms. Current indications suggest the best coverage
from late Monday through Tuesday. Overall support/dynamics suggest low
severe weather threat, though an isolated summertime severe storm not
out of the question. Highs in the mid 80s Monday will drop off to
around 80 Tuesday.

- Heat slowly starts to build late week

Aforementioned upper troughiness will move east of the Great Lakes
during the middle and latter parts of next week, and this will allow
500 mb heights across the Great Lakes to slowly rise. Surface high
pressure over the upper Great Lakes Wednesday is currently forecast to
shift east to New England by late week. This setup supports increasing
warmth with limited shower/storm chances. High temperatures in the
lower to middle 80s can be expected Wed/Thu/Fri, and West Michigan
*may* potentially make another run at 90F next weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 155 PM EDT Fri Jul 5 2024

Though current West Michigan TAFs do not explicitly contain
thunder, a small risk continues through the afternoon. The
greatest instability currently resides across central Lower MI,
and it's beginning to appear this will remain the areas with
greatest coverage as a cold front now over Lake Michigan sweeps
across the state through early evening. Will amend TAFs if
development occurs and/or confidence grows.

Otherwise, generally VFR conditions this afternoon will give way
to MVFR conditions (1000-2500ft ceilings) overnight in
cool/cyclonic flow behind cold front. Some improvement is expected
is expected during the day Saturday, with areas of MVFR improving
to VFR afternoon - as clouds slowly diminish. South winds will
become west behind front this evening.

&&

.MARINE...
Issued at 316 PM EDT Fri Jul 5 2024

Low pressure will move off to the east of Lake Michigan tonight
which will set up a northwest flow tonight into Saturday. Winds
look to peak late tonight and into Saturday midday in the 10-20
knot range. This should keep waves/currents below Beach Hazards
Statement and Small Craft Advisory levels. Northerly flow events
though have a tendency to overperform in the summer so we will be
vigilant tomorrow (Sat) in watching the wave field on webcams and
via buoys. As of now we expect waves to remain in the 1-3 foot
range. Cannot rule out a midday to afternoon bump into the 2-4
foot range, but we think it should remain below the 3-5 foot
advisory level.

Beyond Saturday afternoon winds look light for Saturday night and
Sunday so the later half of the holiday weekend looks good for
swimmers and boaters. Winds do try to increase again Sunday night
possibly reaching the 15-20 knot range. Chance of reaching
advisory level again though look low.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

DISCUSSION...Duke/Smith
AVIATION...Smith
MARINE...Duke
Hazardous weather outlook, Jul 5, 12:07 PM EDT, 5 hours before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1207 PM EDT Fri Jul 5 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-060715-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1207 PM EDT Fri Jul 5 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are likely today across all of Southwest
Lower Michigan, but the most concentrated storm coverage will be
across Central Lower Michigan. Storms will be most likely between
100pm and 800pm. The strongest storms will be capable of hail to
around 1 inch in diameter and wind gusts to near 60 mph. All storms
will be capable of locally heavy rain and cloud to ground lightning
strikes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Formal spotter activation will not be needed. If severe weather
is observed please relay reports to the National Weather Service.

LMZ844>849-060715-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1207 PM EDT Fri Jul 5 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are likely today, especially north of
Whitehall. Any storms that develop this afternoon may contain
damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are possible Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Formal spotter activation will not be needed. If severe weather
is observed please relay reports to the National Weather Service.

In the hours before

Special weather statement, Jul 5, 11:09 AM EDT, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1109 AM EDT Fri Jul 5 2024

MIZ037-043-051615-
Oceana MI-Mason MI-
1109 AM EDT Fri Jul 5 2024

...A strong thunderstorm will impact portions of Mason and northern
Oceana Counties...

At 1107 AM EDT, Doppler radar was tracking a strong thunderstorm
just offshore of Mears State Park, or about 10 miles northwest of
Hart, moving slowly northeast at 15 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Ludington...           Hart...                Scottville...
Pentwater...           Fountain...            Mears...
Silver Lake SP...      Hamlin Lake...         Ludington SP...
Weare...               Elbridge...            Colfax...
Custer...              Walkerville...         Walhalla...
Crystal Valley...      Bass Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4369 8652 4375 8645 4380 8643 4386 8643
      4389 8645 4393 8645 4395 8646 4397 8646
      4401 8649 4412 8604 4364 8604 4365 8654
TIME...MOT...LOC 1507Z 243DEG 15KT 4377 8655

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

SMITH
Special weather statement, Jul 5, 1:25 PM EDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
125 PM EDT Fri Jul 5 2024

MIZ037-051815-
Mason MI-
125 PM EDT Fri Jul 5 2024

...A strong thunderstorm will impact portions of northern Mason
County through 215 PM EDT
...

At 124 PM EDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Free Soil, or 7 miles south of Manistee, moving
northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Free Soil...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4417 8609 4417 8605 4401 8633 4410 8645
      4412 8643 4418 8639
TIME...MOT...LOC 1724Z 225DEG 17KT 4413 8635

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MJS
Special weather statement, Jul 5, 1:49 PM EDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
149 PM EDT Fri Jul 5 2024

MIZ040-046-051830-
Isabella MI-Clare MI-
149 PM EDT Fri Jul 5 2024

...Strong thunderstorms will impact portions of eastern Isabella and
southeastern Clare Counties through 230 PM EDT
...

At 148 PM EDT, Doppler radar was tracking scattered strong
thunderstorms along a line extending from near Clare to near
Shepherd. Movement was northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mount Pleasant...      Clare...               Shepherd...
Farwell...             Rosebush...            Springwood Lakes...
Bailey Lake...         Five Lakes...          Delwin...
Loomis...              Mount Pleasant Munic...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4352 8461 4346 8462 4347 8469 4381 8492
      4409 8461
TIME...MOT...LOC 1748Z 227DEG 18KT 4380 8481 4355 8465

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MJS
Special weather statement, Jul 5, 2:32 PM EDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
232 PM EDT Fri Jul 5 2024

MIZ037-038-051930-
Lake MI-Mason MI-
232 PM EDT Fri Jul 5 2024

...A strong thunderstorm will impact portions of northwestern Lake
and northeastern Mason Counties through 330 PM EDT
...

At 232 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fountain, or 13 miles northwest of Baldwin, moving northeast at 20
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fountain...            Free Soil...           Irons...
Walhalla...            Sauble Lakes...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4416 8566 4387 8607 4399 8626 4417 8625
TIME...MOT...LOC 1832Z 220DEG 18KT 4400 8609

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MJS
Special weather statement, Jul 5, 2:58 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
258 PM EDT Fri Jul 5 2024

MIZ039-040-051930-
Osceola MI-Clare MI-
258 PM EDT Fri Jul 5 2024

...A strong thunderstorm will impact portions of northwestern Clare
and east central Osceola Counties through 330 PM EDT
...

At 257 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Marion, or 17 miles northeast of Evart, moving
northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marion...              Harrison...            Temple...
Arnold Lake...         Long Lake...           Lily Lake...
Leota...               Cranberry Lake...      Elbow Lake...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4416 8464 4395 8486 4404 8516 4417 8509
TIME...MOT...LOC 1857Z 205DEG 24KT 4407 8500

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MJS
Local storm report, Jul 5, 5:02 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
502 PM EDT Fri Jul 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Rain             3 W Cannonsburg         43.05N 85.52W
07/05/2024  M0.51 Inch       Kent               MI   NWS Employee

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 11:09 AM EDTSpecial Weather StatementGRRMason66 min
Jul 5, 1:25 PM EDTSpecial Weather StatementGRRManistee50 min
Jul 5, 1:49 PM EDTSpecial Weather StatementGRRIsabella41 min
Jul 5, 2:32 PM EDTSpecial Weather StatementGRRLake58 min
Jul 5, 2:58 PM EDTSpecial Weather StatementGRRClare32 min
Jul 5, 4:38 PM EDTSevere Thunderstorm WarningGRRClare, Osceola67 min

Nearby

Tornado Warnings in Michigan, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.